View Full Version : 8 Months on Rogaine and Worse Off

07-14-2013, 06:59 PM
Eight months ago I started Rogaine after mentioning to my Dr that I noticed my hair was a little thin, which had occurred over the period of years. I was mainly concerned because my brother had lost most of his hair, although at an earlier age than myself. My Dr recommended Rogain, and I figured why not, if it didn't work, that would be the worse.
After about a month and a half, I noticed a lot of hair falling out. That's when I discovered this board, and after mentioning this, found out this was normal, and that it really takes up to a year to benefit from Rogaine, and that shedding is normal.
Well it's been eight months now, and I have always applied it every morning and night, with the exception of one morning out of the entire eight months. After that I initial shed, I was expecting replacement hair to grow back in. It never did. Then I seem to have a second shed- this was more of thinner hair, than the thicker hair of the first shed. This seems to still be going on, as when I apply shampoo or the Rogaine to my head, I am finding a bunch of hair in my hands.
I am really upset about this- because I don't think this is natural mpb. I had a pretty full head of hair prior to this that just wasn't as thick as it used to be a few years back. Now I would say I lost 50 percent of the thickness since I started Rogaine. When my hair is wet, I see a lot of scalp that I have never seen before. Since this came upon suddenly upon starting Rogaine, I really think this is more of a side effect of Rogaine rather than natural hair loss.
So I have a couple of questions. For those just using Rogaine, had you noticed a significant growth between months 8-12. And did it take 8 months to see any progress? I am really concerned I am not responding well to this and debating where to stop or take Fin. My concern though is the potential side-effect of fin. Also, what's the retail cost for a month's supply of fin? If I go this route, I doubt my insurance will cover such a drug. And lastly, I have been using nizoral 1%- twice a week but then cut it to once a week since I haven't been able to find any in stock. Is it in stock anywhere?

Thanks for any help.

07-14-2013, 09:26 PM
baseline pics, current pics?

07-15-2013, 08:12 AM
I had the exact experience as you. I have been on finasteride 5 mg cut into quarters for 3 years and it cost me only $3. Im not sure if Generic Propecia is out yet. So this has been the cheaper way to go. I have had good results and was like you worried about sides. I wish I had started earlier. It took a year to see my results and it kept getting better up to a year. I have held my ground since. Best Wishes!

07-15-2013, 04:53 PM
I haven't really taken a baseline photo, or photos of general of my hair. But I do have a recent photo of the back of my head- when my hair was kind of wet from the rain. The pic was not taken for this purpose- but it shows you what I an talking about. You can see clearly see the thinning. This was not like this prior to starting Rogaine. Again, I would say about half my hair was fallen out since I started Rogaine. Maybe half is a bit of an exagerration, but I never saw scalp like this. It's thinned everywhere where I have applied Rogaine- the whole top of my head. I am beginning to think maybe I should slowly work my way off it and see what happens.

In response to SPM- it costs you $3 per day? If you mean that, that would make it $12 a pill, making a 30 day supply $360? I was guessing that it would be maybe $50-60 for a month supply??? $3 for a quarter of a pill sounds really high.

Again- if the pic attached does not look right after shedding and 8 months on Rogaine- please let me know. I am really not happy at all about this and stressing out. My hair was nowhere near this prior- I had only some thinning in the front, and it was hardly noticeable, and only by me. When my hair is dry, then it is a bit better, but when I see this pic I just can't believe it.



07-16-2013, 02:25 AM
Without baseline pictures and current pictures we can't really tell you what is or isn't going on here.

But your hair loss looks VERY minor, with wet hair it's barely noticeable.

07-16-2013, 03:09 AM
It cost me less than $3 a month. For 30 tablets it costs around $10. I cut them into quarters and that is how it comes out so cheap. I get my prescription filled at Walmart. Looking at your pics it looks like you have a great chance of doing good with meds. You know your hair better than anyone else and it is starting to thin on top and starting early is great. Good job of being vigilant. Don't stress. You caught it early and that's when the meds work there best. You have a good chance of getting some good results. Best wishes!

07-16-2013, 06:17 AM
looks like you should have a good chance at recovery since you only have a fairly small spot. the initial shedding can be alarming but i think most ppl see good results after passing that phase.

good luck!

07-20-2013, 08:27 AM
Thanks all. I think I will keep at it for another month or two and then decide what my next step should be. It just seems frustrating because shortly after starting Rogaine I seemed to have shedded so much hair- which stopped but seems to have picked up again. I just don't know if at 8 months I should realize it just isn't working for me, or if other people have had it take this long to see improvement. Sad part is, when I say improvement, I just mean getting back to where I was when starting Rogaine.

07-20-2013, 04:13 PM
It may be that you just need more than minox alone to stop it. Minox does seem to speed up the growth/loss cycle, at least it did for me when my crown first started thinning out. I tried minox alone for about 1.5-2 years but at that point I could it see by the pics it was just getting worse.

I went on propecia for about 4-5 years and had great results but got off when I started feeling bad. Now on minox alone my mpb has slowly come back but not rapid like before when I first started thinning.

Many guys never have any issues with propecia- I didn't for about 5 years and it could have been other factors- just not sure.

For me , it took both meds to stop and reverse my mpb. Some guys here believe that minox alone is enough. I do get very good results from minox alone but I am still slowly progressing and I believe I would not have progressed as much as I have if I could have stayed on propecia.